The medication patches should be removed ahead of time, FDA says,,,,
THURSDAY, March 5 (HealthDay News) -- The U.S. Food and Drug Administration warned Thursday that some medication skin patches can cause burns if worn while patients undergo an MRI.
Thursday's warning applies to brand name and generic patches and those bought over-the-counter -- including nicotine and pain-control patches.
Some of these patches do not include a warning that their backing contains aluminum. Although aluminum is not attracted to an MRI's magnetic field, it can conduct electricity, causing heat that can result in burns, the FDA said.
"Adhesive patches are commonly used to slowly deliver a variety of medications -- there are some to treat pain, some deliver hormonal medications, or nicotine," Dr. Sandra Kweder, deputy director of the Office of New Drugs at FDA's Center for Drug Evaluation and Research, said during a teleconference on Thursday.
"Some, but not all, of these patches contain a little bit of aluminum or other metal -- just enough that they can overheat during an MRI," Kweder said. "The FDA recently learned that there is no standard warning on the patch itself."
There are a total of 60 medication patches on the market, and about 25 percent contain metal, Kweder said.
This is not a major public health problem, Kweder said. "To date, the FDA has only a few reports of patients experiencing skin burns from these patches. It's mostly characterized as a bad sunburn," she said, adding that there have been less than six reports, most involving nicotine patches.
In January, the agency was alerted that the warning was not on Teva Pharmaceuticals' fentanyl transdermal system, which is used by cancer patients to control pain. When the FDA investigated, officials found that warnings were also missing on a variety of skin, or transdermal, patches delivering medications, Kweder said.
All rights reserved